Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Could an inserted mirena coil be the cause of bloated stomach and abdominal pain with bleeding?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 336 Questions
I had the mirena coil fitted in December 2009 was fine until end of December 2010 and since then have had abdominal pain on left side and last number of week bleeding although like the brown red stuff which
Normally get at the end of a period. Seem to being passed from one specialist to another an still not answers. Exhausted all the time and stomach bloated. Is this to do with the coil?
Posted Sun, 6 May 2012 in Abdominal Pain
Answered by Dr. Deepak Anvekar 1 hour later
Hello ,

Mirena is a IUD , that contains levonorgestrel which is released in small amounts, which then helps prevent pregnancy for upto 5 years. Levonorgestrel is a synthetic form of the female sex hormone, progesterone.

Some of the symptoms mentioned in the history including abdominal pain and abnormal vaginal bleeding, fatigue and bloating are some classic side effects associated with the use of Mirena. They can also occur when the coil is partially displaced.

Since it has been over one year after placement, you must check for presence of the removal threads on the IUD, to check if it is still in place. This is due to the fact that occasionally the Mirena IUD can come out of your womb without you noticing it. This usually presents in the form of increase in menstrual bleeding or pain. The effectiveness of the IUD is lost if it comes out, and is also decreased if it is partially expelled.

You might benefit by consulting a gynecologist who can examine you and check if the IUD is still in place and then treat you accordingly.

In the meantime, you can resolve the symptoms of bloating by using activated charcoal tablets, 3 times daily. This is a good OTC supplement that reduces collection of gas in the stomach and intestine.

The pain in the belly can be reduced by using a NSAID like Ibuprofen.

Hope I have answered your query.
Above answer was peer-reviewed by
Follow-up: Could an inserted mirena coil be the cause of bloated stomach and abdominal pain with bleeding? 6 hours later
I have had a scan recently which confirmed that the coil was still in place. The coil was suggested due to heavy and painful periods. Also had polyps so they were removed and was told at the time the only options available to be me were the coil or the complete removal of the womb lining which I didnt want as dont want to take away the option of having children.

Just wondering now if i should actually have gone for the second option. If I ask or the coil to be removed can they do that at the same time?
Answered by Dr. Deepak Anvekar 12 minutes later
Hello again,

In case that you do not want to have children, anymore, and your symptoms are severe and not helped by mirena, then you can opt for the removal of the mirena device and undergo endometrial ablation therapy (Removal of lining of the uterus) as advised by your doctors as the definitive treatment.

Yes, both the procedures can be done at the same time.

I hope this helps.

If you have any more doubts, you can mail me again.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor